Alert archive / Mississippi / Tornado Warnings in 2004
Tornado Warning 58, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Oct 18, 2004, 9:39 PM CDT for Tishomingo County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2004, 9:39 PM CDT (02:39 UTC)
- Expired
- Oct 18, 2004, 10:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Tishomingo County, MS
The radar
The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 18, 7:10 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3284 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 4.1
- Supercell composite
- 18.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMEG 190239 TORMEM MSC141-190330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 939 PM CDT MON OCT 18 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * TORNADO WARNING FOR... TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 1030 PM CDT * AT 939 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES SOUTHWEST OF PADEN...MOVING EAST AT 30 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 1030 PM CDT INCLUDE... BELMONT...PADEN... TISHOMINGO...GOLDEN... .IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST FLOOR. PROTECT YOUR BODY FROM FLYING DEBRIS. .IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3468 8832 3447 8833 3447 8816 3470 8813 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Oct 18, 3:49 PM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Oct 18, 3:49 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 349 PM CDT MON OCT 18 2004 .SHORT TERM...LATEST SURFACE PLOT SHOWS SURFACE WARM FRONT STRETCHING FROM EAST CENTRAL MISSOURI INTO THE OHIO RIVER VALLEY. SURFACE DEWPOINTS ACROSS THE REGION RANGE FROM THE MIDDLE 60S INTO THE LOWER 70S. VISIBLE SATELLITE IMAGERY SHOWING SCATTERED CU/AC FIELD ACROSS MUCH OF ARKANSAS AND LOUISIANA. MAIN FORECAST CONCERN TONIGHT IS SEVERE THUNDERSTORM POTENTIAL. RUC ANALYSIS INDICATES 700 MB TROUGH WILL MOVE ACROSS THE LOWER/MIDDLE MISSISSIPPI VALLEY OVERNIGHT. MODEL SOUNDINGS STILL INDICATE A DECENT AMOUNT DIRECTIONAL SHEAR WILL REMAIN ACROSS THE MID SOUTH TONIGHT WITH 0-3KM SRH VALUES AROUND 200 M2/S2...LI/S AROUND -5...AND CAPES AROUND 2500 J/KG. HOWEVER WITH WATER VAPOR IMAGERY SHOWING UPPER LEVEL RIDGING BUILDING INTO THE SOUTHERN PLAINS...SEVERE POTENTIAL MAY BECOME SOMEWHAT LIMITED AS THE EVENING PROGRESSES. .LONG TERM...TUESDAY...MID/UPPER LEVEL SHEAR AXIS WILL SLIDE ACROSS LOUISIANA AND MISSISSIPPI. LIFTING MECHANISM WILL BE HARDER TO COME BY AS MID LEVEL RIDGING WILL BE PRESENT ACROSS THE MID SOUTH. A MODIFIED SURFACE PARCEL PRODUCES SURFACE BASED CAPES IN EXCESS OF 2500 J/KG...LI/S AROUND -7...AND PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. 850MB TEMPERATURES AROUND 16C SUPPORT HIGHS IN THE UPPER 70S TO LOWER 80S. THUNDERSTORM CHANCES WILL DIMINISH TUESDAY NIGHT AS UPPER LEVEL RIDGING BUILDS ACROSS THE MID SOUTH. DEWPOINTS IN THE MID 60S TO LOWER 70S WILL KEEP LOWS QUITE MILD. WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE AFTERNOON AS CAPES ABOVE 2500J/KG...RELATIVELY LIGHT 850-500 MB WIND FIELDS...AND LI/S AROUND -6. NO MAJOR FOCUSING MECHANISM WILL BE PRESENT WITH MID/UPPER LEVEL RIDGING AND THINK THAT ANY SEVERE THUNDERSTORM ACTIVITY WOULD BE VERY ISOLATED. THURSDAY THROUGH THROUGH MONDAY...MAIN DIFFERENCES BETWEEN CURRENT AND PREVIOUS LONG RANGE MODELS WITH LONG WAVE TROUGH PASSAGE SHOW EUROPEAN QUICKER...AND GFS A LITTLE DEEPER. IT LOOKS LIKE THE FRONT STALLING OUT ACROSS THE MID SOUTH AND MOVING BACK NORTH AS A WARM FRONT AS HIGH BUILDS OVER THE GULF. WILL HAVE POPS DECREASING TO SLIGHT CHANCE BY THE END OF THE WEEKEND AND DRY FORECAST FOR MONDAY. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && CJC
Hazardous weather outlook, Oct 18, 8:04 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 804 PM CDT MON OCT 18 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-191000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 804 PM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... A TORNADO WATCH IS IN EFFECT FOR ALL OF THE MID SOUTH UNTIL 11 PM. THIS WATCH INCLUDES NORTHEAST ARKANSAS...WEST TENNESSEE...THE MISSOURI BOOTHEEL AND NORTHERN MISSISSIPPI. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF THE MID SOUTH. AN AREA OF LOW PRESSURE LOCATED OVER SOUTHERN MISSOURI COUPLED WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF SOUTH CENTRAL ARKANSAS WILL CAUSE THUNDERSTORMS TO DEVELOP AND MOVE INTO THE MID SOUTH TONIGHT. WIND PROFILES WILL SUPPORT THE DEVELOPMENT OF LARGE HAIL AND DAMAGING WINDS AS WELL AS ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY FOR MUCH OF THE FORECAST AREA...WITH THE PRIMARY SEVERE WEATHER THREAT OF LARGE HAIL. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THE END OF THE WEEK. AT THIS TIME...THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT AND POSSIBLY TUESDAY.
In the hours before
Local storm report, Oct 18, 8:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
855 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 4 N DRESDEN 36.34N 88.69W
10/18/2004 WEAKLEY TN LAW ENFORCEMENT
ROOF PARTIALLY TORN OFF OF HOUSE WITH NUMEROUS TREES
DOWN. REPORTED BY LAW ENFORCEMENT.
&&Local storm report, Oct 18, 8:56 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
856 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL POCAHONTAS 36.26N 90.97W
10/18/2004 0.75 INCH RANDOLPH AR TRAINED SPOTTER
&&Local storm report, Oct 18, 9:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
901 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG DYERSBURG 36.04N 89.38W
10/18/2004 DYER TN TRAINED SPOTTER
POWER LINES DOWN. REPORTED BY TRAINED SPOTTER.
&&Local storm report, Oct 18, 9:19 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL WHEELER 34.58N 88.60W
10/18/2004 0.75 INCH PRENTISS MS TRAINED SPOTTER
&&Local storm report, Oct 18, 9:22 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
922 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND DMG DYERSBURG 36.04N 89.38W
10/18/2004 DYER TN LAW ENFORCEMENT
UNCONFIRMED TORNADO WITH DAMAGE TO HOME AND ANOTHER
BUILDING. REPORTED BY LAW ENFORCEMENT.
&&Local storm report, Oct 18, 9:30 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 2 SE COOTER 36.03N 89.78W
10/18/2004 1.00 INCH PEMISCOT MO AMATEUR RADIO
QUARTER SIZE HAIL REPORTED BY AMATEUR RADIO OPERATOR.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 7:25 PM CDT | Tornado Warning | MEG | Monroe | 50 min |
| Oct 18, 7:49 PM CDT | Severe Thunderstorm Warning | MEG | Pontotoc, Union | 41 min |
| Oct 18, 8:12 PM CDT | Tornado Warning | MEG | Monroe | 48 min |
| Oct 18, 8:29 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Prentiss, Union | 31 min |
| Oct 18, 9:11 PM CDT | Tornado Warning | MEG | Prentiss | 49 min |
| Oct 19, 4:54 AM CDT | Tornado Warning | MEG | Lee | 36 min |
| Oct 19, 5:10 AM CDT | Flash Flood Warning | MEG | Lafayette, Union | 2 hr |
| Oct 19, 5:20 AM CDT | Flash Flood Warning | MEG | Tate | 115 min |
| Oct 19, 5:29 AM CDT | Flash Flood Warning | MEG | Pontotoc | 2 hr |
| Oct 19, 6:32 AM CDT | Flash Flood Warning | MEG | Lee | 118 min |
| Oct 19, 6:50 AM CDT | Flash Flood Warning | MEG | Itawamba | 115 min |
| Oct 19, 7:14 AM CDT | Flash Flood Warning | MEG | Union | 61 min |
| Oct 19, 7:23 AM CDT | Flash Flood Warning | MEG | Pontotoc | 97 min |
| Oct 19, 8:28 AM CDT | Flash Flood Warning | MEG | Lee | 62 min |
| Oct 19, 8:39 AM CDT | Flash Flood Warning | MEG | Itawamba | 66 min |
| Oct 19, 10:16 AM CDT | Severe Thunderstorm Warning | MEG | Marshall | 29 min |
| Oct 19, 11:09 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall, Union | 36 min |
| Oct 19, 11:43 AM CDT | Severe Thunderstorm Warning | MEG | Union | 47 min |
| Oct 19, 12:19 PM CDT | Severe Thunderstorm Warning | MEG | Lee | 41 min |
| Oct 19, 12:21 PM CDT | Flash Flood Warning | MEG | Union | 114 min |
| Oct 19, 12:32 PM CDT | Tornado Warning | MEG | Lee | 28 min |
| Oct 19, 12:36 PM CDT | Flash Flood Warning | MEG | Lee | 54 min |
| Oct 19, 12:41 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Yalobusha | 49 min |
| Oct 19, 12:50 PM CDT | Tornado Warning | MEG | Itawamba | 40 min |
| Oct 19, 1:26 PM CDT | Tornado Warning | MEG | Itawamba | 19 min |
Nearby
Tornado Warnings in Mississippi, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.